Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP, Truvada, and Side Effects?
Jun 29, 2014

I had an instance of a broken condom (2x in one night) with an HIV+ undetectable partner. The partner was on the receiving end. He informed me of his HIV+ status the day after, and I immediately went to the doctor.

I was perscribed me Truvada for 30 days and also did an Oraquick test, which came up negative. I started taking Truvada within 24 hours of exposure.

I know my anxiety has a lot to do with overracting to fears, but the only thing the doctor at the emergency department told me was that I was a extremely low risk and even lower now that I was on a round of PEP.

I have started to develop some rashes around my neck and a little on my chest about 10 days into taking Truvada. I know I must be overracting to what is most likely a side effect of Truvada.

Secondly, when is the best time and method to get retested after my round of PEP? I know that Oraquick is not the most accurate, but would it be effective 4-6 weeks after my round of PEP?

Thanks in advance. This site is invaluable.

Response from Dr. Wohl

You are not on PEP. Truvada alone is NOT PEP and is a prescription for disaster. What would have been appropriate is to prescribe Truvada plus another medication such as Isentress. In the unlikely chance you did get infected, Truvada alone would likely be insufficient to prevent spread of the virus and you would be at risk for developing resistance to this important medication. The ER was wrong if this is all they gave you.

Truvada is used for PrEP. That is PRE-exposure prophylaxis and having the med in the system BEFORE exposure is very different than AFTER exposure.

The rash could be from the Truvada but that would be unusual. Syphilis can also cause a rash and that need to be excluded. Lastly, rash is not uncommon during acute HIV. You need to go immediately to a knowledgable HIV clinic or an ER that knows what it is doing to get urgent HIV antibody and p24 or HIV RNA testing - plus syphilis test.

You should not stay on Truvada alone.

DW



Previous
About hiv testing .. Is that enough !! Please need your answer
Next
HIV WORRIES, PLEASE AND PLEASE HELP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement